Florida, 2014

Damaging Winds and Lightning Strike in Florida, February 12, 2014

February 12, 2014 · NWS TBW · 6 events in 4 counties and zones

A pre-frontal trough moved through the Florida peninsula during the afternoon and early evening hours of the 12th generated a squall line that produced damaging thunderstorm wind gusts and small hail. Additionally, a lightning strike from the squall line started a fire at an apartment complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A pre-frontal trough moved through the Florida peninsula during the afternoon and early evening hours of the 12th generated a squall line that produced damaging thunderstorm wind gusts and small hail. Additionally, a lightning strike from the squall line started a fire at an apartment complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 12, 11:06 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 12, 11:06 AM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1106 AM EST WED FEB 12 2014

.UPDATE...
A BOUNDARY IS NOTED AROUND TAMPA BAY...LEAVING THE NORTHERN HALF
OF THE AREA WITHIN LOW CLOUDS AND FOG. THIS IS OCCURRING AHEAD OF
A POTENT SYSTEM ALONG THE NORTHERN GULF COAST...WITH A SQUALL LINE
CURRENTLY MAKING ITS WAY ACROSS THE EASTERN GULF OF MEXICO TOWARD
OUR NORTHERNMOST ZONES. OVERALL PATTERN LOOKS GOOD FOR SOME STRONG
TO POSSIBLY SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE AREA LATER
THIS AFTERNOON AND INTO TONIGHT. TIMING OF THE RAIN HAS BEEN MOVED
UP FOR THE MORNING UPDATE AS CURRENTLY...HI RES AND LOCAL MODELS
APPEAR TO BE INITIALLY BEHIND WITH THE PLACEMENT OF THE CURRENT
SQUALL LINE. CURRENTLY HAVE THE BEST RAIN CHANCES STARTING IN THE
AFTERNOON HOURS AND CONTINUING INTO THE LATE EVENING BEFORE
SHIFTING SOUTHWARD AND ENDING BY DAYBREAK AND HAVE WORDING FOR
GUSTY WINDS IN THE FORECAST. WILL CONTINUE TO MONITOR THE
PROGRESSION OF THE SQUALL LINE AND UPDATE TIMING AS NEEDED
THROUGHOUT THE DAY.

AS FAR AS THE SEVERE THREAT GOES...THE STORM PREDICTION CENTER
HAS PLACED ALL BUT LEVY COUNTY IN A SLIGHT RISK WITH A 2 PERCENT
TORNADO PROBABILITY AND A 15 PERCENT WIND PROBABILITY. WE BELIEVE
THAT OUR BEST SHOT AT ANY SEVERE WEATHER WILL BE LATER THIS
AFTERNOON INTO THE EVENING WITH THE MAIN CONCERN BEING DAMAGING
STRAIGHT LINE WIND GUSTS. RAPID CYCLOGENESIS WILL OCCUR LATER
TODAY WITH OUR WINDS BECOMING SOUTHERLY AND INCREASING. THIS HAS
ALREADY BEGUN SOUTH OF TAMPA BAY...WITH DEW POINTS NOTED TO
ALREADY BE ON THE RISE. THE UPPER LEVEL TROUGH WILL BE SWINGING
THROUGH THE SOUTHEAST LATER THIS AFTERNOON WITH STRONG UPPER LEVEL
DIVERGENCE IN PLACE ACROSS MUCH OF THE SOUTH. A STRONG UPPER LEVEL
JET UPWARDS OF 100 KNOTS WILL ALSO BE APPROACHING ALONG WITH A
850MB JET OF OVER 40 KNOTS...BOTH OF WHICH WOULD FAVOR STRONG WIND
GUSTS. MODELS ARE INDICATING THAT THE GREATEST SHEAR VALUES WILL
COME ALONG AFTER THE INITIAL SQUALL LINE COMES THROUGH...THUS THE
GREATER CONFIDENCE IN THE DAMAGING WIND GUST THREAT. SO
OVERALL...WITH DEEP MOISTURE IN PLACE THIS AFTERNOON AND OUR
POSITION WITHIN A COUPLED JET STRUCTURE AND VERY GOOD FORCING FOR
ASCENT...DEFINITELY SEE THE POTENTIAL FOR SOME STRONG TO SEVERE
STORMS LATER THIS AFTERNOON AND EVENING.

ONE OTHER NOTE FOR THE FORECAST TODAY IS THE LIKELIHOOD OF WINDS OF
20 MPH WITH HIGHER GUSTS FOR AROUND THE SOUTHERN TWO THIRDS OF THE
AREA SO HAVE ELECTED TO ISSUE A LAKE WIND ADVISORY FROM PASCO COUNTY
SOUTHWARD FROM NOON UNTIL 7 PM THIS EVENING.

COASTAL WATERS FORECAST IS OUT AND UPDATED ZONES WILL BE SENT
SHORTLY.

&&

.AVIATION...
STRATUS SHOULD DISSIPATE ACROSS THE REGION BY 16Z WITH VFR
CONDITIONS AND GUSTY WINDS THEN EXPECTED THIS AFTERNOON. A LINE
OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH LATE THIS AFTERNOON
INTO EARLY THIS EVENING. SOME OF THE STORMS COULD BE STRONG WITH
VERY GUSTY WINDS. FOLLOWING THE LINE OF STORMS...SHOWERS WILL BE
POSSIBLE AHEAD OF THE COLD FRONT THROUGH MUCH OF THE NIGHT. VFR
CONDITIONS ARE THEN EXPECTED BEHIND THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  59  63  45 /  70 100  10   0
FMY  80  64  71  47 /  40  90  10   0
GIF  81  59  65  41 /  40 100  10   0
SRQ  76  62  66  46 /  70 100  10   0
BKV  76  55  61  36 /  70  90  10   0
SPG  74  60  64  50 /  70 100  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL PASCO-COASTAL SARASOTA-DESOTO-HARDEE-
     HIGHLANDS-INLAND CHARLOTTE-INLAND HILLSBOROUGH-INLAND
     LEE-INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-
     PINELLAS-POLK.

GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Feb 12, 5:14 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EST WED FEB 12 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-131015-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
514 AM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A DEVELOPING SURFACE LOW IN THE NORTHEASTERN GULF OF MEXICO WILL
MOVE ACROSS NORTHERN FLORIDA...TRAILING A COLD FRONT THROUGH THE
PENINSULA LATE THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS
IS EXPECTED TO MOVE THROUGH THE AREA ALONG AND AHEAD OF THE FRONT.
THE PRIMARY THREATS WILL BE FREQUENT LIGHTNING...GUSTY WINDS...AND
PERHAPS AN ISOLATED TORNADO OR WATERSPOUT.

...RIP CURRENT IMPACT...
STRONG ONSHORE WINDS AND BREAKING WAVES WILL PRODUCE A LOW RISK OF
RIP CURRENTS LATE THIS AFTERNOON AT AREA BEACHES. THE RIP CURRENT
RISK WILL INCREASE TO A MODERATE RISK LATER THIS EVENING AND
CONTINUE THROUGH THURSDAY. A RIP CURRENT CAN PULL EVEN STRONG
SWIMMERS INTO DEEPER WATER. USE CAUTION WHEN SWIMMING AT UNGUARDED
BEACHES.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL PICK UP BEHIND A DEVELOPING COLD FRONT THIS
EVENING. NORTHWEST WINDS WILL BUILD TO 20-25 KNOTS LATE TONIGHT
BEFORE SUBSIDING THURSDAY EVENING. SEAS OF 6-8 FEET WILL CONTINUE
THROUGH FRIDAY MORNING. THIS WILL CREATE HAZARDOUS CONDITIONS FOR
OPERATORS OF SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...RIP CURRENT IMPACT...
THE MODERATE RISK OF RIP CURRENTS WILL EXTEND THROUGH THURSDAY
EVENING AT AREA BEACHES DUE TO BREEZY ONSHORE WINDS. A RIP CURRENT
CAN PULL EVEN STRONG SWIMMERS INTO DEEPER WATER. USE CAUTION WHEN
SWIMMING AT UNGUARDED BEACHES.

...WIND AND SEA IMPACT...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH FRIDAY
MORNING WITH WINDS OF 20-25 KNOTS AND SEAS OF UP TO 8 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Feb 12, 3:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
305 PM EST WED FEB 12 2014

FLZ050-148-149-151-248-249-251-122100-
INLAND HERNANDO-PINELLAS-COASTAL HERNANDO-COASTAL HILLSBOROUGH-
INLAND HILLSBOROUGH-COASTAL PASCO-INLAND PASCO-
305 PM EST WED FEB 12 2014

...STRONG THUNDERSTORMS WILL AFFECT HERNANDO...HILLSBOROUGH...PASCO
AND PINELLAS COUNTIES...

AT 303 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 25 MILES
NORTHWEST OF HUDSON TO 20 MILES WEST OF CALADESI ISLAND TO 45 MILES
WEST OF TREASURE ISLAND...OR ALONG A LINE EXTENDING FROM 25 MILES
NORTHWEST OF HUDSON TO 20 MILES WEST OF DUNEDIN TO 45 MILES SOUTHWEST
OF SEMINOLE. THIS LINE OF STORMS WAS MOVING EAST AT 35 MPH.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 240 AND 301.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 25.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 53.

GUSTY WINDS OF 40 TO 45 MPH ALONG WITH FREQUENT LIGHTNING ARE
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2817 8283 2844 8268 2870 8267 2867 8227
      2852 8205 2768 8206 2764 8255 2787 8240
      2793 8247 2783 8254 2801 8265 2800 8267
      2794 8271 2781 8257 2760 8276 2806 8284
      2813 8279 2821 8286
TIME...MOT...LOC 2003Z 257DEG 29KT 2850 8301 2799 8308
          2759 8344

The radar

The Tampa radar (KTBW), 67 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
February 12, 3:50 PM EST
Where
Pasco County, 1.48 mi SW of Moon Lake Estates
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.273, -82.625

Broadcast media relayed a report of a section of a wood fence blown out near the intersection of Decubellis Road and Ridge Road.

Thunderstorm Wind, Hernando

When
February 12, 4:10 PM EST
Where
Hernando County, 1.21 mi W of Garden Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.530, -82.320

The Hernando County Sheriff's Office reported a large tree fell on a house near Brooksville.

Lightning, Hillsborough

When
February 12, 6:00 PM EST
Where
Hillsborough County, 1.12 mi S of Carrollwood
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.034, -82.493

Florida Department of Emergency Management relayed a report of a fire started by a lightning strike at an apartment complex. The fire caused smoke damage to 8 units of the apartment building, located near White Swan Drive and Twin Lakes Boulevard. A damage estimate of $10,000 was determined by taking a low end range of average smoke damage claims in the area.

Thunderstorm Wind, Polk

When
February 12, 6:00 PM EST
Where
Polk County, 3.34 mi ENE of Pembroke
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
27.794, -81.748

An NWS storm survey team found straight line wind damage in Fort Meade, while investigating an unverified tornado report. The survey team found a metal roof to a patio blown over the home and into the back yard. All of the debris was blown in a uniform direction, leading the team to conclude the damage was from straight line winds and not a tornado.

Thunderstorm Wind, Polk

When
February 12, 6:00 PM EST
Where
Polk County, 1.12 mi WSW of Armour
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.912, -81.846

Polk County emergency management relayed a report of 2 houses sustaining roof damage at Tate Road and West Easy Street in Bartow. Time was estimated from radar.

Thunderstorm Wind, Polk

When
February 12, 6:10 PM EST
Where
Polk County, 1.42 mi SSE of Davenport
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
28.141, -81.591

Polk County emergency management and broadcast media reported that 17 homes sustained roof damage at the Davenport RV Resort along Powerline Road in Haines City. Three of these mobile homes had structural damage, though the others had only superficial damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488948, 488949, 489118, 489123, 489139, 489129.